Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The diameter of orbits of compact groups of isometries; Newman's theorem for noncompact manifolds

Author: David Hoffman
Journal: Trans. Amer. Math. Soc. 233 (1977), 223-233
MSC: Primary 57E15
MathSciNet review: 0494171
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The diameter of orbits of a compact isometry group G of a Riemannian manifold M cannot be uniformly small. If the sectional curvature of M is bounded above by $ {b^2}$ (b real or pure imaginary), then explicit bounds are found for $ D(M)$, where $ D(M)$ is defined to be the largest number such that: If every orbit G has diameter less than $ D(M)$, then G acts trivially on M. These bounds depend only on b and the injectivity radius of M.

The proofs involve an investigation of various types of convex sets and an estimate for distance contraction of the exponential map on a manifold with bounded curvature.

References [Enhancements On Off] (What's this?)

  • [BC] R. L. Bishop and R. J. Crittendon, Geometry of manifolds, Academic Press, New York, 1964. MR 29 #6401. MR 0169148 (29:6401)
  • [D] A. Dress. Newman's theorems on transformation groups, Topology 8 (1969), 203-207. MR 38 #6629. MR 0238353 (38:6629)
  • [GKM] D. Gromoll et al., Riemannsche Geometrie im Grossen, Lecture Notes in Math., vol. 55, Springer-Verlag, Berlin and New York, 1968. MR 37 #4751. MR 0229177 (37:4751)
  • [K] M. C. Ku, Newman's theorem for compact Riemannian manifolds, Univ. of Massachusetts, Amherst, Mass, (preprint).
  • [Ko] S. Kobayashi, On conjugate and cut loci, Studies in Global Geometry and Analysis, MAA Studies in Math., vol. 4 (S.S. Chern, editor), Prentice-Hall, Englewood Cliffs, N.J., 1967, pp. 96-112. MR 35 #3603. MR 0212737 (35:3603)
  • [MS] L. N. Mann and J. L. Sicks, Newman's theorem in the Riemannian category, Trans. Amer. Math. Soc. 210 (1975), 259-266. MR 0423388 (54:11367)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57E15

Retrieve articles in all journals with MSC: 57E15

Additional Information

Keywords: Transformation group, convexity, orbit, Riemannian sectional curvature, Rauch comparison theorem
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society